Arkansas, 2012

Wildfire in Arkansas, August 1 to 6, 2012

August 1 to 6, 2012 · NWS LZK · 1 event in 1 county or zone

The Hess Knob Fire was started by lightning 5 miles northeast of Hagarville in Johnson County in the Ozark National Forest on the 1st and was contained on the 6th. Altogether, 1438 acres burned.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Hess Knob Fire was started by lightning 5 miles northeast of Hagarville in Johnson County in the Ozark National Forest on the 1st and was contained on the 6th. Altogether, 1438 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 1, 6:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 1, 6:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
706 PM CDT WED AUG 1 2012

.AVIATION...
UPPER LEVEL IMPULSE MOVING THROUGH THE NORTH WILL KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AREA FOR THE NEXT SEVERAL HOURS.
THE STORMS MAY PRODUCE BRIEF GUSTY WINDS THIS EVENING. ONCE THE
SYSTEM CLEARS THE AREA...ONLY MID TO HIGH LEVEL CLOUDS ARE
EXPECTED WITH GENERALLY VFR CONDITIONS. MVFR TO LOCALLY IFR
CONDITIONS ARE EXPECTED IN ANY STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT WED AUG 1 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

HEAT CONTINUES TO BE THE MAIN CONCERN WITH THIS FORECAST...ALONG
WITH RAIN CHANCES. EVEN WITH CLOUD COVER AND RAINFALL THIS
MORNING...TEMPERATURES HAVE REBOUNDED NICELY THIS AFTERNOON...WITH
AREAS FROM LITTLE ROCK AND WEST CLIMBING OVER THE CENTURY MARK.
ANOTHER MCV OVER SOUTHEAST KANSAS WILL MOVE SOUTHEAST INTO THE AREA
TONIGHT...AND CONTINUED RAIN CHANCES THROUGH THE OVERNIGHT HOURS.

WITH A SIMILAR SET UP THURSDAY TO TODAY...THINK THAT HEAT INDEX
READINGS WILL REMAIN A CONCERN...WITH THE HEAT ADVISORY CONTINUING
THROUGH THURSDAY AFTERNOON. SOME PLACES IN NORTHERN ARKANSAS MAY NOT
QUITE REACH CRITERIA...BUT WITH SEVERAL DAYS OF HOT
TEMPERATURES...HAVE KEPT ALL AREAS IN THE ADVISORY.

AS RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY MOVE WEST...NORTHWEST
FLOW WILL BRING SEVERAL IMPULSES INTO THE REGION. WHILE RAIN CHANCES
WILL NOT BE HIGH...THERE MAY BE ENOUGH CLOUD COVER ASSOCIATED WITH
THE FEATURES TO HELP KEEP HEAT INDEX READINGS IN CHECK. HAVE HELD
OFF ON EXTENDING HEAT ADVISORY INTO FRIDAY DUE TO THE RAIN AND
CLOUDS...EVEN THOUGH TEMPERATURES WILL REMAIN HOT.

LONG TERM...SUNDAY THROUGH WEDNESDAY

MODELS RMN IN DECENT AGREEMENT THRU THE FCST PD. A STRONG UPR TROF
WL BE MOVG EWD THRU THE GREAT LAKES REGION AND NERN PART OF THE
NATION HEADING INTO EARLY NEXT WEEK. MEANWHILE...THE PERSISTENT UPR
RDG WL RETROGRADE WWD INTO THE ROCKIES...PLACING AR ON THE ERN
PERIPHERY OF THE RDG. AS A RESULT...A FNTL BNDRY WL APCH NRN AR ON
SUN AND IS PROGGED TO PUSH INTO CNTRL AR BEFORE STALLING OUT. THE
QUESTION RMNS IS HOW FAR S WL THE BNDRY MOVE INTO THE FA. KEPT POPS
IN 20-30 PERCENT RANGE THRU MOST OF THE PD. DISREGARDED THE GFS QPF
OUTPUT AS IT CONTS TO SUFFER FM CONVECTIVE FEEDBACK ISSUES.

THE BNDRY WL EVENTUALLY WASH OUT HEADING INTO THE MIDDLE OF NEXT
WEEK...WITH JUST THE TYPICAL WDLY SCTD DIURNAL CONVECTION POSSIBLE.
TEMPS WL RMN AT ABV NORMAL LVLS THRU THE PD.

FIRE WEATHER...

DANGEROUS WILDFIRE CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS VERY HOT CONDITIONS AND MAINLY DRY CONDS PERSIST. THE VERY
DRY VEGETATION THAT IS IN PLACE AS A RESULT OF THE ONGOING SEVERE TO
EXCEPTIONAL DROUGHT WILL ONLY ADD TO THE WILDFIRE THREAT.

THE WILDFIRE THREAT RANGES FROM HIGH TO EXTREME ACROSS ALL OF THE
STATE. EXPECT WINDS OF 8 TO 15 MPH THE NEXT SEVERAL DAYS...WITH
HIGHER GUSTS IN SOME AREAS. MINIMUM RELATIVE HUMIDITY VALUES WILL
GENERALLY RANGE FROM 30 TO 40 PERCENT IN THE COMING DAYS...WITH SOME
LOCATIONS OVER WRN AR FALLING JUST BELOW 30 PERCENT. MANY COUNTIES
ACRS AR REMAIN UNDER BURN BANS...AND ANY FIRE WILL QUICKLY SPREAD
OUT OF CONTROL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     77  98  77  98 /  30  30  30  30
CAMDEN AR         75 101  77  99 /  20  20  20  20
HARRISON AR       74  98  76 101 /  30  30  30  30
HOT SPRINGS AR    80 103  77  99 /  20  20  20  20
LITTLE ROCK   AR  79 100  78  98 /  20  30  20  30
MONTICELLO AR     77 100  77  99 /  20  20  20  30
MOUNT IDA AR      76 103  76 100 /  20  20  20  20
MOUNTAIN HOME AR  74  98  76 100 /  30  30  30  30
NEWPORT AR        75  99  77  97 /  30  30  30  30
PINE BLUFF AR     76 100  77  98 /  20  20  20  30
RUSSELLVILLE AR   80 100  77  99 /  20  30  20  30
SEARCY AR         75  99  78  97 /  30  30  30  30
STUTTGART AR      77  98  78  98 /  20  30  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...56
Hazardous weather outlook, Aug 1, 4:00 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 1 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR A LARGE PART OF ARKANSAS
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
ARKANSAS TODAY...MAINLY OVER NORTHERN...CENTRAL TO SOUTHERN
AREAS. AN ISOLATED STRONG STORM MAY BE SEEN...BUT THE OVERALL
SEVERE STORM THREAT WILL BE VERY LOW. ANY RAIN THAT IS SEEN WILL
HAVE LITTLE AFFECT ON THE OVERALL DROUGHT CONDITIONS.

THE STATE REMAINS IN A HIGH TO EXTREME WILDFIRE DANGER DUE TO THE
ONGOING DROUGHT CONDITIONS AND BONE DRY VEGETATION. MOST COUNTIES
HAVE BURN BANS IN PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED AS FIRES COULD QUICKLY SPREAD OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR A LARGE PART OF ARKANSAS ON THURSDAY
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.

ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT TIMES
DUE TO SOME UPPER LEVEL WEATHER SYSTEMS THAT WILL MOVE ACROSS
ARKANSAS. OVERALL RAIN AMOUNTS AND COVERAGE WILL REMAIN LOW. ALSO
THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN ISOLATED AND
BE VERY LOW.

THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO EXTREME FOR THE
NEXT SEVERAL DAYS DUE TO THE ONGOING DROUGHT AND CONTINUED HOT
TEMPERATURES. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE NEXT SEVERAL DAYS...WITH NO WIDESPREAD RAINFALL EXPECTED IN
THE FORESEEABLE FUTURE TO BRING MUCH RELIEF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Local storm report, Aug 1, 5:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     YELLVILLE               36.23N 92.69W
08/01/2012                   MARION             AR   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN IN YELLVILLE. ONE
            TREE WAS REPORTED TO HAVE FALLEN ON A HOUSE.

&&

MCLAY
Local storm report, Aug 1, 6:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARRISON                36.24N 93.12W
08/01/2012                   BOONE              AR   LAW ENFORCEMENT

            UPDATE FROM PREVIOUS LSR. TREES WERE BLOWN DOWN AND
            SEVERAL BLOCKED ROADS. A BUSINESS SIGN WAS BLOWN DOWN
            ONTO A VEHICLE. THE VEHICLE WAS NOT OCCUPIED. POWER LINES
            WERE BLOWN DOWN AND POWER POLES WERE SNAPPED. A LOT OF
            RESIDENTS IN HARRISON REMAIN WITHOUT POWER. SEVERAL
            STRUCTURES REPORTED STRUCTURAL DAMAGE WITH ONE STRUCTURE
            HAVING TIN ROOFING COMPLETELY REMOVED. WINDS ESTIMATED 60
            TO 65 MPH.

&&

MCLAY
Special weather statement, Aug 1, 6:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
728 PM CDT WED AUG 1 2012

ARZ003-012-013-020115-
BOONE AR-NEWTON AR-SEARCY AR-
728 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOONE...
SOUTHWESTERN SEARCY AND NEWTON COUNTIES UNTIL 815 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF LOST VALLEY SP...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     JASPER...             WAYTON...
  VENDOR...             PONCA...              PELSOR...
  PARTHENON...          MT SHERMAN...         MT JUDEA...
  LURTON...             LOW GAP...            DEER...
  CROSSROAD...          COWELL...             COMPTON...
  BOXLEY...             TAYLOR MTN...         SUGAR TREE KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3582 9290 3572 9310 3573 9323 3600 9345
      3602 9345 3613 9330
TIME...MOT...LOC 0028Z 320DEG 26KT 3600 9331

/56
Local storm report, Aug 1, 6:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
734 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     VIOLA                   36.40N 91.98W
08/01/2012                   FULTON             AR   LAW ENFORCEMENT

            TRESS AND POWER LINES ARE DOWN. SOME POWER POLES WERE
            SNAPPED. TIN ROOFING WAS REMOVED FROM SEVERAL
            HOUSES...MTRESS AND POWER LINES ARE DOWN.

0647 PM     TSTM WND DMG     SALEM                   36.37N 91.82W
08/01/2012                   FULTON             AR   LAW ENFORCEMENT

            SEVERAL POWER LINES AND POWER POLES WERE BLOWN DOWN. TIN
            ROOFING WAS REMOVED FROM SEVERAL STRUCTURES ON THE WEST
            SIDE OF SALEM.

&&

MCLAY
Local storm report, Aug 1, 7:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
806 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     3 E ASH FLAT            36.23N 91.55W
08/01/2012                   SHARP              AR   TRAINED SPOTTER

            MULTIPLE TREES ARE DOWN WITH TREES REPORTED ON HOUSES AND
            VEHICLES. NO INJURIES ARE BEING REPORTED AT THIS TIME.
            POWER LINES AND POWER POLES WERE BLOWN DOWN.

&&

MCLAY
Special weather statement, Aug 1, 7:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
807 PM CDT WED AUG 1 2012

ARZ016-025-034-020155-
INDEPENDENCE AR-JACKSON AR-WOODRUFF AR-
807 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODRUFF...
SOUTHEASTERN JACKSON AND EASTERN INDEPENDENCE COUNTIES UNTIL 900 PM
CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF NEWARK...OR 9 MILES
NORTHWEST OF NEWPORT...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...            MCFADDEN...           JACKSONPORT...
  DIAZ...               ALGOA...              WELDON...
  SHOFFNER...           PUMPKIN BEND...       MACKS...
  ERWIN...              BLACKVILLE...         BEEDEVILLE...
  HOWARD LAKE...        AUVERGNE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3549 9104 3520 9105 3568 9148 3574 9136
TIME...MOT...LOC 0108Z 323DEG 29KT 3565 9136

51

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Johnson

When
August 1, 8:00 PM CST to August 6, 4:00 PM CST
Where
Johnson forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393129.